Log In or Register to Join The Conversation!

Link Between Iron Levels and PH

Viewing 2 reply threads
  • Author
    Posts
    • #18018
      Colleen Steele
      Keymaster

      This interesting article was posted on the PH News homepage. Has anyone had challenges with their iron levels and has it been discussed with your doctor about if effecting or maybe contributing to your PH? Do you take Iron supplements and if so, how long have you been on them?

      I don’t recall my son taking iron supplements when he had PH but his regimen changed frequently so maybe he did and I don’t remember. He has had problems with anemia since post transplant and was recently taking iron but only for a few months. His pulmonary nurse said that normally iron supplements usually are given for 2-3 months, and then are stopped. If his labs show he is becoming anemic again they will re-assess.

      When reading this article though it sounds like the iron deficiency that might be a link to PH is more than just anemia.

      Mouse Study Finds Causal Link Between Iron Levels and Pulmonary Hypertension

    • #18060
      Jen Cueva
      Moderator

      Thanks, Colleen! This is a very interesting and informative article. I do have low iron ( iron deficiency anemia). I have to get iron infusions as my body wasn’t absorbing the real iron pills.

      I have a Hematologist on my care team and have for several years. I just completed my last series of iron infusions on New Year’s Eve. My appointment last week, he said that my iron levels continue to drop and I’ll need another series between now and September. We will base it on my labs and if I’m craving ice (which I do when it’s extremely low).

      My PH doctors have never contributed it to PH or vise verse, I have anemia in my family history, so they say it is the cause that but my Hematologist thinks that my PH meds are contributing to my anemia.

      • #18061
        Colleen Steele
        Keymaster

        Jen, now that you mention it I vaguely remember my son having an iron infusion before but I can’t recall if it was pre or post transplant. I would say anemia is probably hereditary for him as well since I have always struggled with it. I struggles bad with anemia when pregnant with him…good grief…could that be a connection? Who knows!

        How did you do with the iron infusions. Did they make you nauseous at all the way iron supplements can?

        I wouldn’t be surprised if certain PH medications contribute to anemia because the iron deficiency my son has now is contributed to his transplant medications.

        • #18090
          Jen Cueva
          Moderator

          LOL Colleen, no the iron infusions do not make you (or me) nauseated or constipated as I know the oral iron can do often.

          Who knows what came first? We may never know, just do what we have to do and move along, lol

    • #18079
      Brittany Foster
      Keymaster

      Hey all,
      Surprisingly even with such low amount of nutrition the last 6 months, my body has adjusted and a lot of my nutrient levels and my blood counts are surprisingly okay and in normal range. It’s so shocking to me how much the body tries to adapt and “level out” even when you don’t think you’re giving it enough especially when there is lack of the essential vitamins and nutrients. My PCP was actually very surprised that things looked okay. The red blood cell count is always slightly low for me, but not anything that would need treatment (thankfully) because I have had an iron infusion a few times in the hospital and it BURNED like crazy!

      • #18082
        Colleen Steele
        Keymaster

        Wow Brittany, that’s great! The body is truly an amazing machine!

      • #18089
        Jen Cueva
        Moderator

        Wow, Brittany! that’s definitely is amazing news! Our bodies never seem to amaze me! They tend to be so durable!

        Ohh yes, those iron infusions can burn. Usually if they have the infusion rate too high. I had one nurse who did that to me at my last one in December. Ouuchhh…I let her know quickly, lol

        • #18094
          Brittany Foster
          Keymaster

          I’m like a durable battery at this point haha! And you’re right about when the infusion rate is up too high. It is definitely noticeable ! They have to run a lot of medications slowly for me or else they risk the veins blowing. Happened to me a few times and I had an infiltrated IV. Especially IV benadryl or it is quite the head rush if they put it through too quickly !

        • #18097
          Colleen Steele
          Keymaster

          Brittany, when my son needs an infusion of any kind we have to go slow because of his veins and also because he just always seems super sensitive to whatever they are administering. He occasionally needs IVIG infusions and he has to be admitted for those so they can slowly give it to him over 18 hours. If they go faster he gets so sick, especially with a migraine that can last for days.

          You’re like a durable battery…that’s funny!

        • #18100
          Brittany Foster
          Keymaster

          I get migraines really easily from infusions too. Something that always gave me an awful headache and migraine after is when I get a CT scan or MRI with contrast. For some reason I have an awful neurological reaction to the contrast. This is actually marked as an “allergy” for me so usually I get the IB benadryl before a scan so it helps (might just put me to sleep and that’s why I think it helps haha!)

        • #18101
          Jen Cueva
          Moderator

          Too funny Brittany, I often say I’m like the ” energizer bunny” minus the energy lol

          Yes, my veins are small and now full of scar tissue, I imagine that your son has this issue too, Colleen. I know with all Brittany has been through, it’s really hard on your veins.

          Interesting about the contrast, I haven’t had issues with this but the last few years I’ve not been to have the contrast due to kidney issues. Oh Brittany, Benadryl knocks me out too, lol

        • #18124
          Brittany Foster
          Keymaster

          Jen,
          What do they do about the sensitivity to the CT contrast? Is there something different that they use when they need to do a study with the dye or do they just avoid that altogether for you?

        • #18135
          Jen Cueva
          Moderator

          As far as the contrast, I just have had to have tests without contrast. Although these didn’t offer the best images, it was better than just not having the tests, per my doctors. I know last year, they waited until my kidneys were at a certain level ( little improvement) and then allowed me to have the test. My CKD ranges from stage 3-4, I’m trying to keep it more in the 3 range as I know, then that’s when I have the least issues.

Viewing 2 reply threads
  • You must be logged in to reply to this topic.
Copyright © 2017-2020 All rights reserved.

©2020 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending
or

Log in with your credentials

or    

Forgot your details?

or

Create Account